Missouri, 2003

Hail in Missouri, May 2, 2003

May 2, 2003 · NWS PAH · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:25 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 2, 1:25 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT FRI MAY 2 2003

ONGOING ELEVATED THUNDERSTORMS OVER THE OZARK MOUNTAINS ARE THE MAIN
FORECAST CONCERN EARLY THIS MORNING. STORMS ARE SUPPORTED BY
SOUTHWEST 850 MB FLOW OF 20 TO 30 KNOTS. RUC MODEL INDICATES
SHOWALTERS NEAR MINUS 4 ALONG THE ARKANSAS AND TENNESSEE
BORDERS...WITH LESSER INSTABILITY TO THE NORTH. A WEAK 500 MB
SHORTWAVE OVER THE PLAINS MAY BE CONTRIBUTING TO SOME INCREASE IN
STORM INTENSITY OVER THE PAST COUPLE HOURS. RUC MODEL INDICATES 850
MB FLOW WILL BECOME NORTHWEST BY 12Z...REDUCING ELEVATED CAPE. UNTIL
THEN...STORMS MAY CONTINUE DEVELOPING EASTWARD IN A REGION OF 850 MB
THETA-E ADVECTION. THERE IS SOME POTENTIAL FOR ISOLATED LARGE HAIL
/PER MESO DISCUSSION 678 FROM SPC/.

SURFACE FRONT WAS NEARING THE NORTHWEST EDGE OF THE FORECAST AREA AT
06Z...A LITTLE SLOWER THAN THE AVN POSITION. SINCE THE STORMS SEEM
MORE TIED TO 850 MB FEATURES...THE LOCATION OF THE SURFACE FRONT
SHOULD HAVE LITTLE EFFECT ON THE PRECIP FORECAST. WILL KEEP
SCATTERED THUNDERSTORMS IN THE FORECAST EARLY THIS MORNING MAINLY
SOUTH OF MDH/EVV LINE. NORTHWEST LOW LEVEL FLOW WILL BECOME WELL
ESTABLISHED BY 18Z...AND WEAK 500 MB SHORTWAVE WILL BE PAST THE
AREA...SO AFTERNOON FORECAST WILL BE KEPT DRY. POST FRONTAL LOW
CLOUDS ARE INDICATED BY RH TIME HEIGHT CROSS SECTIONS AND MOS
GUIDANCE. THESE CLOUDS SHOULD KEEP THE LOW LEVELS RELATIVELY COOL
AND STABLE THIS AFTERNOON. NGM/AVN MOS HIGHS ARE SIMILAR...SHOWING
ONLY SMALL TEMP RECOVERIES TODAY.

FOR TONIGHT...MODELS INDICATE GRADUAL LOW LEVEL DRYING AS THE FLOW
BECOMES NORTHERLY. PARTIAL CLEARING AND LOWER DEW POINTS SHOULD
ALLOW TEMPS TO FALL TO MORE SEASONABLE READINGS /AROUND 50./

EXPECT PLENTY OF SUN EARLY SATURDAY AS THE SURFACE HIGH PASSES JUST
NORTH OF THE FORECAST AREA. HIGHS WILL LIKELY BE AT LEAST AS WARM AS
TODAY GIVEN THE STRONG EARLY MAY SUNSHINE. CLOUDS WILL INCREASE
LATER IN THE DAY AHEAD OF THE APPROACHING PLAINS SYSTEM.

STRONG 850 MB THETA-E ADVECTION WILL DEVELOP SATURDAY NIGHT AS THE
850 MB FLOW TURNS SOUTHWEST. ELEVATED CONVECTION MAY MOVE INTO SE
MISSOURI LATE AT NIGHT...WITH SOME SHOWERS POSSIBLY AS FAR EAST AS
PAH/MDH AREAS. THE REAL SHOW WILL OCCUR SUNDAY AND SUNDAY NIGHT AS
THE SURFACE WARM FRONT CROSSES THE FORECAST AREA. AVN CONTINUES TO
INDICATE STRONG WIND FIELDS WITH THIS SYSTEM...SUPPORTIVE OF
ORGANIZED CONVECTION. THE TIMING OF THE COLD FRONT REMAINS VERY
UNCERTAIN. AVN SHOWS THE 500 MB FLOW REMAINING SOUTHWESTERLY EVEN
INTO TUESDAY...WITH THE COLD FRONT HANGING UP NEAR OR JUST NORTH OF
THE FORECAST AREA. WILL CONTINUE PRECIP CHANCES INTO TUESDAY.

.PAH...NONE.

MY
Hazardous weather outlook, May 1, 2:35 PM CST, 12 hours 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF ADDITIONAL THUNDERSTORMS TONIGHT. A COLD FRONT WAS
STILL WEST OF THE REGION AS OF MID AFTERNOON. THE FRONT IS EXPECTED
TO PROGRESS SLOWLY SOUTH AND EAST ACROSS THE REGION TONIGHT.
ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP IN ASSOCIATION WITH
THE FRONT. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED...AS
THE ATMOSPHERE HAS STABILIZED CONSIDERABLY WITH THE PASSAGE OF THE
SHOWERS AND STORMS EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF TODAY OR
TONIGHT.

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scott

When
May 2, 2:36 AM CST
Where
Scott County, Scott City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -89.517

Hail, Bollinger

When
May 2, 3:06 AM CST to 3:15 AM CST
Where
Bollinger County, Grassy
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -90.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351580, 5351579.